Maine, 2003

Heavy Snow and Winter Weather in Maine, March 2, 2003

March 2, 2003 · NWS GYX · 6 events in 6 counties and zones

An area of low pressure moving northeastward along the coast brought a moderate to heavy snowfall to the mountains and foothills with lesser amounts toward the coast. Snowfall amounts ranged from 3 to 6 inches in the mountains to 4 to 8 inches in the foothills.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving northeastward along the coast brought a moderate to heavy snowfall to the mountains and foothills with lesser amounts toward the coast. Snowfall amounts ranged from 3 to 6 inches in the mountains to 4 to 8 inches in the foothills. Elsewhere, 2 inches of snow or less was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 2, 9:50 AM EST, 10 minutes earlier.

Area forecast discussion, Mar 2, 9:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 AM EST SUN MAR 2 2003

TEMPS ABV FRZG ACRS A LARGE PORTION OF THE FA XCP SOME MTN AREAS BUT
WARM AIR IS FAIRLY SHALLOW.  ENUF COOL AIR ALFT TO SUPPORT SNOW
SPCLY AS INTENSITIES PICK UP.  STILL LOOK FOR A MIX OR CHNGOVR IN
SRN SXNS.  WL LEAVE WARNING/ADVSRYS AS THEY ARE AND ISSUE AN UPDATE
TO EASE US INTO THE STEADIER PCPN.

.GYX...WINTER STORM WARNING TODAY AND TONIGHT MEZ007>009-012>014
       WINTER WX ADVISORY TDY AND EARLY TNGT NHZ001>004
                                             MEZ019>022
       WINTER WX ADVISORY TDY NHZ005>009
       GLW.

TEB
Hazardous weather outlook, Mar 2, 4:50 AM EST, 5 hours 10 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-021145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
450 AM EST SUN MAR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND EARLY TONIGHT FOR
OXFORD...FRANKLIN AND SOUTHERN AND CENTRAL SOMERSET COUNTIES.
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND EARLY TONIGHT
FOR BELKNAP...COOS...CARROLL...GRAFTON AND SULLIVAN COUNTIES IN NEW
HAMPSHIRE AND ANDROSCOGGIN...KENNEBEC...INTERIOR CUMBERLAND AND
INTERIOR WALDO COUNTIES.  ACCUMULATIONS OF 2 TO 6 INCHES ARE
EXPECTED.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM THE
MERRIMACK RIVER MA TO STONINGTON ME.

.DAYS TWO THROUGH SEVEN...

ON MONDAY...NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED.  A WIND
ADVISORY MAY BE NEEDED FOR THE STRONG WINDS MONDAY.  ANOTHER
SNOWFALL IS POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS REQUIRED FOR TODAY AND TONIGHT.  SNOWFALL REPORTS FROM
SPOTTERS TODAY AND TONIGHT WOULD BE APPRECIATED.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Southern Franklin

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
March 2, 10:00 AM EST to 10:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348717, 5348718, 5348719, 5348720, 5348721, 5348791.